California, 2012

Flash Flooding and Heavy Rain in California, October 11, 2012

October 11, 2012 · NWS LOX · 3 events in 2 counties and zones

A cold and unstable air mass produced strong thunderstorms and flash flooding across Los Angeles county. The strongest storms occurred across the San Fernando and San Gabriel Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A cold and unstable air mass produced strong thunderstorms and flash flooding across Los Angeles county. The strongest storms occurred across the San Fernando and San Gabriel Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Oct 11, 9:48 AM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 11, 9:48 AM PST, 1 hour 57 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1048 AM PDT THU OCT 11 2012

.SYNOPSIS...

UPPER LEVEL LOW PRESSURE WILL SCATTERED SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS TODAY AND TONIGHT. TEMPERATURES WILL BE WELL BELOW
NORMAL TODAY...BUT A WARMING TREND WILL BEGIN TOMORROW AS THE LOW
PRESSURE SYSTEM MOVES EAST. ABOVE NORMAL TEMPERTURES ARE EXPECTED
STARTING SUNDAY...AS WEAK OFFSHORE FLOW DEVELOPS.

&&

.SHORT TERM (TODAY-SAT)...THE FOCUS AREAS TODAY ARE AT THE EXTREME
NORTHERN AND SOUTHERN REACHES OF OUR FORECAST AREA, NAMELY SLO
COUNTY AND THE COASTAL WATERS OFF THE OC COAST. THE LOW IS CENTERED
JUST SOUTH OF THE CHANNEL ISLANDS AND AREAS NEAR THE CENTER ARE THE
LEAST ACTIVE AT THIS POINT. AIR MASS IS QUITE UNSTABLE TODAY WITH
LI'S GENERALLY -2 TO -5, THOUGH STABILIZING SOMWHAT THROUGH THE DAY
ACROSS SLO COUNTY AS TEMPS ALOFT START TO WARM BEHIND THE UPPER LOW.
SO AS WE PROGRESS THROUGH THE AFTERNOON I EXPECT THE ACTIVITY IN THE
NORTHERN AREAS TO SUBSIDE BUT CONTINUE IN THE SOUTH, ESPECIALLY LA
COUNTY AND AREAS TO THE EAST AND SOUTH, WITH SMALLER CHANCES ACROSS
VENTURA AND SBA COUNTIES. BIGGEST IMPACTS WILL BE WATERSPOUTS AND
GUSTY WINDS OVER THE SOUTHERN COASTAL WATERS, SOME POSSIBLY MOVING
ONSHORE, WHILE LAND AREAS, ESPECIALLY LA COUNTY, WILL BE SUSCEPTIBLE
TO BRIEF HEAVY SHOWERS AND SMALL HAIL.

ACTIVITY EXPECTED TO WIND DOWN QUICKLY THIS EVENING AS THE AIR MASS
RAPIDLY STABILIZES WITH WARMER AIR ALOFT. 12Z NAM SHOWED A LITTLE
IMPULSE MOVING THROUGH THE CENTRAL COAST FRIDAY MORNING WITH SOME
LIGHT PRECIP PRESUMABLY FROM THE SYSTEM THAT IS CURRENTLY NEAR 140W
JUST WEST OF THE SHORT WAVE RIDGE AXIS. WITH THE NAM SHOWING THE
RIDGE AXIS STILL WEST OF THE COASTLINE FRIDAY MORNING THE
DEVELOPMENT OF PRECIP EAST OF THE RIDGE AXIS SEEMS UNLIKELY UNLESS
WE'RE STILL SEEING WRAP AROUND MOISTURE FROM THE UPPER LOW TO OUR
EAST. GFS DOESN'T SEEM ENAMORED WITH THE PRECIP IDEA EITHER SO FOR
NOW WILL KEEP THE FORECAST DRY AND JUST MONITOR THE SITUATION
THROUGH THE DAY. ELSEWHERE, A DRY DAY EXPECTED FRIDAY WITH SLIGHTLY
WARMER TEMPS. BETTER WARMING EXPECTED SAT AS WE START TO TRANSITION
TO NORTHERLY LOW LEVEL FLOW AND RIDGING DEVELOPS ALOFT. POSSIBLY
SOME GUSTY SUNDOWNER WINDS SATURDAY EVENING IN THE SBA AREA.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (SUN-WED)...
ALL EXTENDED MDLS AGREE THAT AN EAST PAC UPPER HIGH WILL NOSE INTO
CENTRAL CALIFORNIA STARTING SUNDAY AND THEN CHANGING LITTLE MONDAY
AND TUESDAY. BOTH EC AND GFS FURTHER INCREASE THE HIGH AND WEDNESDAY
MAKING IT THE WARMEST DAY OF THE NEXT 7. THE GFS ALSO DEVELOPS A
MODERATE OFFSHORE PUSH WHICH IF TRUE WILL REALLY BALLOON THE TEMPS
UP ACROSS THE COASTS AND VLYS. EC MUCH LESS AGGRESSIVE AND WENT WITH
THIS MORE CONSERVATIVE FCST. SKIES SHOULD BE MOSTLY CLEAR AS THERE
DOES NOT LOOK LIKE ANY MARINE LAYER TRIGGERS...BUT IT IS NOT OUT OF
THE QUESTION THAT SOME LOW CLOUDS COULD FORM MONDAY OR TUESDAY. MAX
TEMPS WILL REACH NEAR OR SLIGHTLY ABOVE NORMAL SUNDAY AND THEN
REMAIN CLOSE TO THOSE VALUES THROUGH TUESDAY WITH A COUPLE DEGREE
BUMP UP WEDNESDAY.

&&

.AVIATION...11/1800Z.

MID/UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER POINT CONCEPTION
WILL SHIFT EAST WHILE A TROUGH OF LOW PRESSURE UPSTREAM APPROACHES.
MID/UPPER LEVEL MODERATE SOUTH WINDS WILL BECOME MODERATE NORTHWEST
AFTER 12/06Z. AIR MASS WILL REMAIN UNSTABLE AND MOIST THROUGH
12/09Z. THUNDERSTORMS TOPS APPROXIMATELY 35KFT WILL MOVE NORTHEAST
APPROXIMATELY 10KT SOUTH AND EAST OF THE LOW CENTER AND SOUTHWEST
APPROXIMATELY 15KT WEST AND NORTH OF THE CENTER. FREEZING LEVEL WAS
APPROXIMATELY 8KFT THIS MORNING AND WILL DIFFER BY PLUS 3KFT AFTER
12/18Z. MARINE CLOUD FIELD OFF THE CENTRAL COAST WILL MOVE ASHORE
WITH TOPS APPROXIMATELY 3KFT OVERNIGHT.

KLAX...CHANCE OF -TSRA CIGS 040 AT TIMES THROUGH 11/20Z. THEN CHANCE
-SHRA BETWEEN 11/20-12/07Z WITH CHANCE OF CIGS 040 AT TIMES BETWEEN
12/03-12/07Z. CHANCE CIGS 020 AT TIMES BETWEEN 12/11-12/15Z.

KBUR...CHANCE -SHRA THROUGH 12/02Z. THEN CHANCE CIGS 025 BY 12/11Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...MW/RORKE
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 11, 5:00 AM PST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU OCT 11 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-121300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU OCT 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. SNOW LEVELS WILL BE ABOVE 7000 FEET. RAINFALL WILL BE LIGHT
EXCEPT UNDER THUNDERSTORMS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Oct 11, 7:48 AM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
848 AM PDT THU OCT 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     WATER SPOUT      24 SSW OXNARD           33.88N 119.37W
10/11/2012                   PZZ655             CA   COAST GUARD

            MARINER SITED AND RELAYED TO USCG

&&

BF

The radar

The Los Angeles radar (KVTX), 45 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Ventura

When
October 11, 11:45 AM PST to 12:00 PM PST
Where
Ventura County, 1.5 mi NNW of Santa Susana
Reported by
Trained Spotter
Coordinates
34.290, -118.710

A trained weather spotter reported 1.50 inches of rainfall in 15 minutes in association with a strong thunderstorm.

Flash Flood, Los Angeles

When
October 11, 2:30 PM PST to 3:30 PM PST
Where
Los Angeles County, 1.56 mi SSE of La Canada to 1.74 mi SSE of La Canada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.201, -118.185

A strong thunderstorm producing heavy rain and flash flooding in the community of La Canada. Flash flooding and debris flows closed Crown Street between Foothill Avenue and Baptiste Street.

Flash Flood, Los Angeles

When
October 11, 4:28 PM PST to 5:15 PM PST
Where
Los Angeles County, 1.01 mi WSW of Bandini to 0.78 mi NNW of Florence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.994, -118.186

A strong thunderstorm producing heavy rain and flash flooding in the San Gabriel Valley. California Highway Patrol reported 3 to 4 feet of water flooding all lanes of Interstate 710.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416272, 416270, 416271.